Changing Infusion set hitting veins

I am seriously considering to change the infusionsets that I use. I hit alot of veins. It will look like all is well and then nighttime comes and my dexcom will alert me that I am high. I correct, but it doesn’t go down. So I correct again. Same issue. Two nights in a row it has happened. It would be nice to be able to not go to far into the skin. I am using sure Ts 6mm needle. I just don’t know what to do. Please help!

What part of your body do you use for your sets? I use the stomach-love handles area and have not had a problem like yours. Certain areas are better then others.

I use the stomach front and side. I use my legs too. I am not having much luck. Plus I have been getting alot of sensor issues. Every time my bloodsugars go above 9mmol I get the sensor error. Very frustrating!!! I thought the g6 was supposed to be better. If I had a pump that relied on the cgm readings I wouldn’t get the full benefit of it. I called dexcom and they are sending me a new sensor.

What infusion set do you think would reduce the chances of hitting a vein? I don’t think there is one, frankly.

If you really are hitting veins, your complaint about high bg’s doesn’t make a lot of sense to me unless it is only with respect to basal delivery, because if the insulin is going directly into the bloodstream, it will be “consumed” more quickly than if it sits in your tissue as it is supposed to. But even that, I think, is a farfetched notion of why hitting a vein would result in high bg’s. I think your solution is to try other areas–buttocks, arms, above your hips perhaps (love handle area). Good luck!

When my infusionset is in a vein it dilutes the insulin. I rarely have highs when the site is working and when I do it’s because I have eaten something with a higher glycemic level. Duh!

If I get anywhere near hitting a vein, my BG drops like a rock.
It is also very unpredictable and inconsistant.

1 Like

It doesn’t work that way for me. My sugar goes unusually high especially after eating as I don’t get the full bolus some gets diluted in the bloodstream and some goes under the skin. That is the only time I have a problem with highs.

The silhoutte infusionsets can be put in on a 20 -40degree angle. They are specified for lean individuals. Do your reading.

I would suspect that if you are hitting veins you would be seeing bruising at your sites. Hitting vein or not you are experiencing absorption problems and a change of sites or infusion set type might help. Silhouettes are a good idea if you are having bent cannulas.

Are you a long time pumper, if so finding suitable sites may be difficult due to scar tissue. In that case maybe a pump break is a good idea.

FWIW, I have always used the Silhouette sets (20 years).

I very rarely will hit a capillary vein, but I actually haven’t had a negative effect … until I remove the set, then it’s a gusher!

First of all that was extraordinarily rude. I know all about silhouettes and have no idea why you feel you need to school me about sets. I used those back in the 90’s and didn’t like them one bit. I didn’t even mention them, so why did you write the above to me???

I don’t have any scar tissue as far as I know. I have been pumping since 2008. I get bruising and blood in my infusionset. Medtronic is sending me some silhouette samples to try.

I use Tandem’s version of Silhouette infusion sets and rather like them. I used Silhouettes when I had a Medtronic pump. Hopefully they might help you, especially if you are lean, their angled insertion is designed to avoid deeper tissue. Tandem has a version that comes with an auto-inserter, you might see if Medtronic has the same, for me the auto-inserter is much easier than manual insertion. They come in two lengths, I would try the shortest first

I am surprised that you are getting so much blood and bruising, bruising from an infusion set is rare for me, just goes to show you that we are all different.

1 Like

I used to use autosoft 90s with springloaded insertion. I hit veins with those too, but not as often as I do know. I am 5ft tall and 90 pounds. I was a bit heavier then, like 99 pounds. I was thinking of buying the silserter in order to insert it but I will try it manually first. The insertion needle looks quite intimidating. I hope it will be a better outcome.

It does look intimidating, They come in 13mm and 17mm lengths, I would try the shortest first. The Sil-serter looks like a harpoon, kinda of scary looking but it works well. I always did manual insertions, I had this fear, maybe irrational, that I would one day forget to remove the needle cover when using the Sil-serter.

1 Like

Some of the people on this site say their sugar goes down quickly after bolussing in blood. With my experience when my sugar goes unusually high that is my first thought. The diabetes educator told me when your site is in blood it dilutes the bolus so you don’t get the full amount. My sugar goes down nicely with the fiasp so I know how it should react. I have been doing this long enough to know better.

I am willing to try anything, just as long as it works!

Dee_, I am similar to you. I try to keep my ave bg around 105 but some days or nights it goes incredibly high for no apparent reason. I never go low when I hit a vein. Insulin is not getting absorbed as neither bolus or basal are working and it goes extremely high. Sometimes it is obvious as I see drops or squirting blood when I replace the infusion set. But sometimes it look fine when I replace the infusion set. Two nights ago I went to bed in the low 100’s, had nothing to eat since dinner and my CGM went off from a high alert. it said 159 but it was actually 268 confirmed twice by blood sticks. I have no other guess other than insulin is not being absorbed.

I currently use a Medtronic Paradigm pump and 6 straight infusion set. I love how quickly I can change my insulin with Medtronic. A couple of nights ago I honestly thought the pump might have become defective as it is out of warranty. At 2AM I took 4 units of insulin (for me 4 units=280 points). I always take more insulin than required as I try to take the bg down in two hours as opposed to my normal 3.5-4 hour duration. I am obviously encouraging my bg readings to go low faster although I know it might not with a very high BG. For me, it is very easy to get a low bg up (especially with alerts on CGMs) as opposed to getting a high bg down. I do this whenever I go high even during sleeping hours.

As a pump user for over 30 years, I have witnessed many blood-fouled infusion sites leading to sustained and stubborn to correct hyperglycemia. Your report resonates with my experience.

I think trying some other infusion sets is a good idea. I’ve been using the Medtronic Silhouette 13mm (the shorter of the two available) infusion set for about three years now. I also use the Silserter spring-loaded inserter. I like the ability of it to deliver good results. Even though I have been inserting infusion sets for decades, this infusion set combined with the Silserter injection device works consistently well for me. By the way, I also pinch up the skin where I place a new set.

I think bleeding at the infusion site is one of those “your diabetes may vary” phenomena. You will need to figure out what works best for you. Good luck! Please keep us updated.